Alert archive / Arizona / Freeze Warnings in 2017

Freeze Warning 3, NWS Tucson, AZ

April 29, 20175 counties in Arizona

NWS Tucson, AZ issued this freeze warning at Apr 29, 2017, 2:14 AM MST for 5 counties in Arizona. It took effect at Apr 30, 2017, 1:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 2:14 AM MST (09:14 UTC)
In effect from
Apr 30, 2017, 1:00 AM MST
Expired
Apr 30, 2017, 7:00 AM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS75 KTWC 290914
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
214 AM MST Sat Apr 29 2017

AZZ503-507>509-292200-
/O.NEW.KTWC.FZ.W.0003.170430T0800Z-170430T1400Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
214 AM MST Sat Apr 29 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM MST SUNDAY...

The National Weather Service in Tucson has issued a Freeze
Warning, which is in effect from 1 AM to 7 AM MST Sunday. 

* IMPACTS...A late season freeze after several weeks of above
  average temperatures will be damaging to new or sensitive crops
  and vegetation.

* TEMPERATURES...Lows bottoming out in the upper 20s to lower 30s
  in colder valleys east and south of Tucson (especially Cochise 
  county).

* TIMING...Temperatures will initially approach freezing by 2 AM
  MST in colder locations, with coldest temperatures of the
  morning between 5 AM and 6 AM.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
530 
WWUS75 KTWC 292018
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
118 PM MST Sat Apr 29 2017

AZZ503-507>509-301030-
/O.CON.KTWC.FZ.W.0003.170430T0800Z-170430T1400Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
118 PM MST Sat Apr 29 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 AM MST
SUNDAY...

* IMPACTS...A late season freeze after several weeks of above 
  average temperatures will be damaging to new or sensitive 
  crops and vegetation. 

* TEMPERATURES...Lows bottoming out in the upper 20s to lower 30s
  in some colder valley spots east and south of Tucson 
  (especially portions of Cochise county). 

* TIMING...Temperatures will initially approach freezing by 2 AM 
  MST in colder locations, with the coldest temperatures of the 
  morning between 5 AM and 6 AM. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
447 
WWUS75 KTWC 300353
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
853 PM MST Sat Apr 29 2017

AZZ503-507>509-301400-
/O.CON.KTWC.FZ.W.0003.170430T0800Z-170430T1400Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
853 PM MST Sat Apr 29 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 AM MST
SUNDAY...

* IMPACTS...A late season freeze after several weeks of above 
  average temperatures will be damaging to new or sensitive 
  crops and vegetation. 

* TEMPERATURES...Lows bottoming out in the upper 20s to lower 
  30s in some colder valley spots east and south of Tucson 
  (especially portions of Cochise county). 

* TIMING...Temperatures will initially approach freezing by 2 AM
  MST Sunday in colder locations, with the coldest temperatures  
  between 5 AM and 6 AM Sunday morning. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
805 
WWUS75 KTWC 301346
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
646 AM MST Sun Apr 30 2017

AZZ503-507>509-301500-
/O.EXP.KTWC.FZ.W.0003.000000T0000Z-170430T1400Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the city of Willcox
646 AM MST Sun Apr 30 2017

...FREEZE WARNING WILL EXPIRE AT 7 AM MST THIS MORNING...

Overnight temperatures dropped to the freezing mark, with a few 
spots briefly reaching the upper 20s. That said, temperatures were
starting to warm with daybreak so the freeze warning will expire
on time at 7 am MST this morning. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Apr 28, 9:50 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 28, 9:50 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
950 PM MST Fri Apr 28 2017

.SYNOPSIS...A storm system north of the area will continue
tonight. For Saturday, winds will still be elevated but not quite as
strong. Blowing dust may be an issue, especially in the vicinity of
Interstate 10 with showers and a few thunderstorms possible well
northeast of Tucson. Cooler temperatures Saturday and Saturday
night, followed by dry conditions and a strong warming trend next
week.

&&

.DISCUSSION...IR satellite imagery and surface observations depict
mostly clear skies west to northwest of Tucson. However, some
thicker mid-level clouds across far southwest Arizona had moved into
far western Pima County during about the past hour. Meanwhile,
partly cloudy to cloudy skies prevailed from the Tucson metro area
eastward/southward to the New Mexico/International borders.

Dewpoints at lower elevations valid 9 PM MST were in the single
digits to lower teens from vicinity of Safford to just south of
Tucson west and northwestward into western Pima/southern Pinal
Counties. Meanwhile, dewpoints south to southeast of Tucson were in
the 30s-lower 40s.

Water vapor satellite imagery suggests the presence of a mid level
speed max at this time over west-central Arizona, and was moving
southeastward toward this forecast area. A 550 dm low centered near
the Four Corners region at this time is progged to move southward
into west-central New Mexico by daybreak Saturday, then move
eastward into the Texas Panhandle by Saturday evening.

The 29/00Z NAM12 and GFS were very similar with depicting a very
tight 700-500 mb pressure gradient across this forecast area during
the next several hours. The combination of the very tight gradient
and aforementioned mid-level speed max will likely be sufficient to
keep gusty winds across eastern sections until around daybreak
Saturday. Meanwhile, wind speeds should diminish Tucson vicinity
northwestward during the next 2-3 hours or so.

Various 29/00Z guidance also suggests that no significant dew point
changes will occur south-to-southeast of Tucson the rest of tonight
into Saturday, then dewpoints would decrease markedly sometime late
Saturday morning or Saturday afternoon. Forecast confidence on the
timing of this scenario is somewhat low.

At any rate, the inherited official forecast appeared to be in good
shape regarding the forecast scenario into Saturday. A few showers
may occur the rest of tonight across the White Mountains and across
far southeast sections. A chance of showers and a few afternoon
thunderstorms should then occur across the White Mountains Saturday.
However, would not be surprised to see some showers develop further
west Saturday mainly near mountain ranges east of Tucson. Will defer
to the midnight shift to make changes to PoPs. Gusty mainly
northwest winds will occur especially from Tucson eastward Saturday
afternoon.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 30/06Z.
Isolated to scattered -SHRA and afternoon -TSRA will occur across
the White Mountains NE of KSAD Saturday. Otherwise, expect SCT-BKN
clouds around 8k-12k ft AGL into Saturday then clearing Saturday
evening. Surface wind wly/nwly 10-25 kts with gusts to near 35 kts
until around 29/10Z and again Saturday afternoon. Surface wind
mainly less that 15 kts early Saturday morning and Saturday evening.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Saturday will be very dry with RHs dropping to 8-12%
valley areas despite the cool temps. Also expecting a decent breeze
to continue across eastern areas, likely exceeding Red Flag
criteria. Thus, a Red Flag Warning is in effect for parts of
zones 151 & 152.

Beyond that, wind will not be a problem Sunday onward however the
air mass will be very dry with single digit afternoon RH levels and
the temperatures will gradually climb from near normal Sunday to 10-
15 degrees hotter than normal by the end of the week.

&&

.CLIMATE...Based on current forecast temperatures for Tucson
through Sunday, April 2017 is pretty much locked in as the 4th
warmest April on record.

&&

.PREV DISCUSSION /328 PM MST/...Our amplified / windy pattern
continues as a strong ridge off the west coast and a solid trough
through the intermountain west squeeze our gradient like Homer
clutching the last donut. Seeing gusts in the 45-50 mph range in the
advisory areas generally east and south of Tucson, with gusts 30-40
mph elsewhere. Dew points in the 40s and precipitable water values
around 3/4 of an inch mean we have enough moister for a few
showers mainly northeast and east of Tucson this afternoon and
evening. Much drier air is already pushing into the area from the
north however, with the Phoenix dew point down to 19 and Casa
Grande 30.

Winds will diminish overnight, but remain gusty in some locations.
Cooler tonight, but the winds and patchy cloud cover will keep
temperatures near average for late April.

The low sagging through the 4 corners area this evening will drop
into western New Mexico tomorrow. A brisk northwesterly flow on the
back side of this feature will still see breezy to windy conditions
for our area. Much drier, so even with the cooler temperatures we
will still have some critical fire weather concerns Saturday as
outlined below. The direction of the winds will mean blowing dust
issues near I-10 should be less of a problem.

Rapidly diminishing winds tomorrow night as the low moves east and
causes problems in the central and southern plains. That will allow
the much cooler airmass to bring the coolest overnight lows since
early April or late March. A freeze is possible in colder valley
locations east and south of Tucson, primarily in Cochise county.

The strong ridge shifts from the eastern Pacific into our neck of
the woods next week. Temperatures will jump in response, and we may
be flirting with the first 100 at TIA by next Friday or so.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Red Flag Warning from 11 AM to 8 PM MST Saturday for AZZ151-152.

&&

Francis/Meyer/Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Freeze Warnings in Arizona, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.